Gabapentin and weight loss

All your fibromyalgia experiences, questions and answers.

Moderators: perseus, *Lisa*, FluppyPuffy

Gabapentin and weight loss

Postby changeoflife » Thu Jan 07, 2016 2:37 pm

Hi all, been a while since I've written anything and I hope alls well with you. Anyway, just wanted to throw it out there in the hope of a little feed back. I've been coming off gabapentin now since Christmas, I've got one more step to do, now down to one 300mg of gabapentin per day and so far so good. I was wondering if any of you had come off gabapentin or similar and how long it takes to shift some of the weight that comes with taking it. I wish with hindsight that I'd been told of the extra stones/kg that come with taking it. I would have maybe asked for an alternative!! Anyway, any feedback/experiences I'd very much like to hear. Also any tips on gentle exercise to get fit again. I'm desperate to get back to the old me, I've had enough now of this damned condition and I'm fighting back!!!
Stand for something or fall for everything!
changeoflife
UKFM Member
 
Posts: 231
Joined: Thu Apr 09, 2015 8:45 pm
Location: Weymouth Dorset

Re: Gabapentin and weight loss

Postby Mrsfred » Thu Jan 07, 2016 3:11 pm

I started on Gabapentin 18 months ago to help with the horrific migraines I was getting. It was then upped because of the Trigeminal Neuralgia and then upped again because of the Fibro. I did gain weight whilst on them. I know due to the fact that I have been unable to exercise and taking the Gaba, the weight has piled on.

I came off the Gaba and am now on Pregabalin (now on 200mg twice a day). Slowly starting to exercise when I feel brighter and the more I do, the more I feel like moving. I have recently bought a Fitbit Charge as a means to helping me manage my condition. I spent most of Christmas day in bed and New Years Day - all day, but (touch wood) I have been feeling a lot brighter. It is a struggle. I read that these medications can cause your metabolism to decrease by as much as 25% and couple that with not moving, your onto a losing streak already.

Take small steps (literally) and slowly things should improve. I know it's early days for me and the way this condition works, tomorrow I could be in bed in pain, having seizures and migraines but I will take the days when I feel like this. Because on the days when I feel like this, before I would rush around to get housework done, I concentrate on me. I walk around the block, I find a Pilates video on Youtube, I do something for me.

Invest some time in you because that will provide greater gains that clearing up after the family. Who knows, once you have gone for that walk, you will then feel up to doing other things. Take care xx
Last edited by FluppyPuffy on Thu Jan 07, 2016 8:54 pm, edited 1 time in total.
Reason: Split into smaller paragraphs for easier reading.
Mrsfred
UKFM Newbie
 
Posts: 1
Joined: Fri Dec 26, 2014 4:04 pm

Re: Gabapentin and weight loss

Postby zedeb » Thu Jan 07, 2016 6:34 pm

I was put on Gabapentin after a consultation with the late Dr Davies,alongside duloxetine,amitryptiline,.I too put on lots of weight rapidly.After a while of taking 1617 tablets a day and not feeling like they really were helping much i took the decision to come off them all.I lost about 2st in just under a month .I think most of it was fluid..Im not suggesting anyone follows me though.I was shocked how easily the weight fell off without any change in exercise or diet.I think people just need to ask themselves especially taking lots of different medications,is my quality of life really that much better since taking all the meds ?.I still have to take pain relief on bad days but on the whole feel so much better.
zedeb
UKFM Newbie
 
Posts: 1
Joined: Sun May 18, 2008 4:06 pm

Re: Gabapentin and weight loss

Postby Pharaoh66 » Thu Jan 07, 2016 6:57 pm

i must admit that I haven't noticed any weight gain whilst on Gabapentin. It may be down to just individual metabolism.
Pharaoh66
UKFM Member
 
Posts: 11
Joined: Sun Dec 13, 2015 1:43 pm

Re: Gabapentin and weight loss

Postby FluppyPuffy » Thu Jan 07, 2016 9:12 pm

One of the most common side effects with Gabapentin and Pregabalin is weight gain. There are many, many topics and replies across the boards. The degree to which it affects someone does vary, with some experiencing relatively low gains, whereas others find that they gain an awful lot.

Weight gain does seem to be something that affects us generally tho. A good number of meds have it as a side effect, plus in a lot of instances, the increase in inactivity plays quite a significant role. Add to that a change in eating habits which can occur when we find ourselves being turned downside~up, outside~in, then dumped on our heads due to this condition, and it can all play its part in contributing to the problem.

Some have found that when they stop taking meds which can cause weight gain, it literally starts falling off them, at least for a while. Again, how much, how long it might take etc depends on the individual.

For those wanting to lose additional weight they may be carrying, it is possible to do so with FM. As it has its long and bony fingers in pretty much all aspects of our lives tho, it can be a really long and frustrating process as it seems to be so much harder for us to move it.
As a Public Moderator of this forum my opinions/views expressed are personal and are no more valid than those of other members and not necessarily those of UKFibromyalgia.

If your dog doesn't like someone, then you probably shouldn't either
User avatar
FluppyPuffy
SITE ADMIN
 
Posts: 12719
Joined: Mon Jun 08, 2009 11:25 am
Location: Living Life On The Edge.......Of The Norty Step!!!


Return to Living with Fibromyalgia

Who is online

Users browsing this forum: No registered users and 15 guests